Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Quad Cities, IA

June 28, 2017Delaware County, Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2017, 6:24 PM CDT for Delaware County, Dubuque County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 6:24 PM CDT (23:24 UTC)
Expired
Jun 28, 2017, 7:30 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, IA, Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS53 KDVN 282324
SVRDVN
IAC055-061-290030-
/O.NEW.KDVN.SV.W.0123.170628T2324Z-170629T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
624 PM CDT WED JUN 28 2017

The National Weather Service in Quad Cities  has issued a

* Severe Thunderstorm Warning for...
  Dubuque County in northeastern Iowa...
  Delaware County in northeastern Iowa...

* Until 730 PM CDT.

* At 624 PM CDT, a severe thunderstorm was located over
  Rickardsville, or 12 miles northwest of Dubuque, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
  Edgewood, Earlville, New Vienna, Colesburg, Holy Cross, Greeley,
  Luxemburg, Rickardsville, Sherrill, Dundee, Centralia, Sageville
  and Balltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.

LAT...LON 4262 9070 4254 9064 4248 9065 4243 9056
      4242 9055 4240 9051 4238 9055 4238 9066
      4234 9067 4233 9069 4257 9161 4264 9161
      4265 9090
TIME...MOT...LOC 2324Z 285DEG 40KT 4259 9090 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
4 follow-up statements
156 
WWUS53 KDVN 282332 RRA
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
632 PM CDT WED JUN 28 2017

IAC055-061-290030-
/O.CON.KDVN.SV.W.0123.000000T0000Z-170629T0030Z/
Dubuque IA-Delaware IA-
632 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DUBUQUE AND NORTHERN DELAWARE COUNTIES...

At 632 PM CDT, a severe thunderstorm was located over Durango, or
near Dubuque, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
Edgewood, Earlville, New Vienna, Colesburg, Holy Cross, Greeley,
Luxemburg, Rickardsville, Sherrill, Dundee, Centralia, Sageville and
Balltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.

LAT...LON 4262 9070 4254 9064 4248 9065 4243 9056
      4242 9055 4240 9051 4238 9055 4238 9066
      4234 9067 4233 9069 4257 9161 4264 9161
      4265 9090
TIME...MOT...LOC 2332Z 285DEG 40KT 4256 9077 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
196 
WWUS53 KDVN 282345
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
645 PM CDT WED JUN 28 2017

IAC055-061-290030-
/O.CON.KDVN.SV.W.0123.000000T0000Z-170629T0030Z/
Dubuque IA-Delaware IA-
645 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DUBUQUE AND NORTHEASTERN DELAWARE COUNTIES...

At 645 PM CDT, a severe thunderstorm was located near Sageville, or
near Dubuque, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
Edgewood, Earlville, New Vienna, Colesburg, Holy Cross, Greeley,
Luxemburg, Rickardsville, Sherrill, Centralia, Sageville, Balltown
and Bankston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.

LAT...LON 4262 9070 4254 9064 4248 9065 4243 9056
      4242 9055 4240 9051 4238 9055 4238 9066
      4234 9067 4234 9073 4249 9131 4264 9141
      4265 9090
TIME...MOT...LOC 2345Z 281DEG 35KT 4256 9064 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
271 
WWUS53 KDVN 282355
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
655 PM CDT WED JUN 28 2017

IAC055-061-290030-
/O.CON.KDVN.SV.W.0123.000000T0000Z-170629T0030Z/
Dubuque IA-Delaware IA-
655 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DUBUQUE AND NORTHEASTERN DELAWARE COUNTIES...

At 655 PM CDT, a severe thunderstorm was located over Bankston, or 14
miles west of Dubuque, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
Edgewood, Earlville, New Vienna, Colesburg, Holy Cross, Greeley,
Luxemburg, Rickardsville, Sherrill, Centralia, Sageville, Balltown
and Bankston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.

LAT...LON 4248 9065 4243 9056 4242 9055 4240 9051
      4238 9055 4238 9066 4234 9067 4234 9073
      4249 9131 4264 9141 4265 9090 4262 9070
      4254 9064
TIME...MOT...LOC 2355Z 226DEG 49KT 4252 9097 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
948 
WWUS53 KDVN 290010
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
710 PM CDT WED JUN 28 2017

IAC055-061-290030-
/O.CON.KDVN.SV.W.0123.000000T0000Z-170629T0030Z/
Dubuque IA-Delaware IA-
710 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DUBUQUE AND EAST CENTRAL DELAWARE COUNTIES...

At 709 PM CDT, a severe thunderstorm was located over East Dubuque,
or near Dubuque, moving east at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, East Dubuque, Farley, Peosta,
Earlville, New Vienna, Holy Cross, Luxemburg, Rickardsville,
Sherrill, Centralia, Sageville, Balltown, Bankston, Durango, Graf and
Dubuque Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.

LAT...LON 4248 9065 4243 9056 4242 9055 4240 9051
      4238 9055 4238 9066 4234 9067 4234 9073
      4249 9131 4264 9112 4265 9090 4262 9070
      4254 9064
TIME...MOT...LOC 0009Z 263DEG 60KT 4253 9064 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:23 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 28, 3:23 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
323 PM CDT Wed Jun 28 2017

.SYNOPSIS...
Issued at 323 PM CDT Wed Jun 28 2017

Thunderstorms have been festering over the forecast area through
much of the afternoon in the wake of the early morning heavy
rain producing storms. These storms have recently strengthened
some south of the Quad Cities. In the big picture, an upper level
shortwave was moving across northern IA and a 60 kt upper level
jet max is moving into western Iowa causing an uptick in storms
over northern and western IA and along the MO River in southwest
IA. Deep shear and increasing instability will favor severe storm
development and a tornado watch was just issued for most of IA and
northern MO.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Severe weather and heavy rainfall will be the focus overnight
through at least Thursday night. Developing severe storms over
western and northern IA will likely evolve into a more linear
structure overnight and advance southeast over especially the
southern half of the local forecast area. Like last night, the
with abundant moisture, will continue a heavy rain threat. Deeper
wind shear, high CAPES and possibly boundary interactions will
lead to an enhanced severe risk with all modes including large
hail, damaging winds and tornadoes, especially late this afternoon
through evening. From late evening through overnight, the severe
threat will likely diminish, but will have to watch for any
possible back-building for a heavy rainfall threat, especially
over the forecast area south of I-80.

Forecast models largely continue the idea of the main boundary
stalling from west to east across southern IA or northern MO late
tonight and remaining there through Thursday. Additional mid level
shortwaves and high levels of moisture on a southwest low level
flow impinging on the boundary will continue the risk for heavy
rainfall and at least a slight risk for severe weather as
demonstrated by the SPC day 2 outlook with a slight risk over most
of the forecast area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Another wave of showers and thunderstorms is possible for late
Friday into Saturday ahead of another shortwave traversing
through broad Upper Midwest/Great Lakes trough. However,
conditions will not be as conducive for heavy rainfall.

Semi-zonal to W/NW flow looks to keep things somewhat unsettled
late weekend through early next week with periodic shower
chances. Temperatures look to be near to slightly below normal
throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 145 PM CDT Wed Jun 28 2017

Strong to severe storms are expected across the area this
afternoon through this evening, and possibly much of the night
south of I-80. Some lingering low clouds may produce MVFR
ceilings at CID and DBQ early this afternoon. Otherwise, VFR
conditions will prevail through the afternoon. There is the
potential for low clouds possibly into MVFR range to develop
associated with thunderstorm complexes overnight into Thursday
morning, but confidence was not high enough to include in the
forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
1211 PM CDT Wed Jun 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are expected to develop this afternoon over
eastern Iowa and spread east to southeast across most of the
outlook area from late afternoon through evening. These storms
will likely develop west of highway 218 and north of Interstate 80
between 2 pm and 4 pm. Severe weather threats include damaging
wind, large hail, torrential rainfall and isolated tornadoes.

The Storm Prediction Center has placed most of eastern Iowa and
northwest Illinois in an enhanced risk for severe weather for this
afternoon and evening. All of west central Illinois and northeast
Missouri are in a slight risk for severe weather.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are again likely Thursday into Friday. There is a
risk of severe storms and very heavy rainfall, mainly south of
Highway 30 or roughly south of a line from Cedar Rapids Iowa to
Sterling Illinois.

Active weather will continue into next week with almost daily
chances for thunderstorms Saturday through Tuesday. At this time
it is too early to determine the threat for severe thunderstorms
beyond Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:08 AM CDTRiver Flood WatchDVNClinton, Scott6 days
Jun 28, 6:34 PM CDTSevere Thunderstorm WarningDVNDelaware, Jones, Linn25 min
Jun 28, 6:36 PM CDTTornado WarningDVNDelaware, Jones, Linn39 min
Jun 28, 6:56 PM CDTTornado Warning Tornado observedConsiderable damage threatDVNDelaware, Dubuque, Jones49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.